Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Binghamton, NY

July 21, 2003Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2003, 2:08 PM EDT for Delaware County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 2:08 PM EDT (18:08 UTC)
Expired
Jul 21, 2003, 3:00 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS51 KBGM 211810
SVRBGM
NYC025-211900-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK

* UNTIL 300 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR STILESVILLE...OR ABOUT 5 MILES NORTHEAST
  OF DEPOSIT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROUT CREEK AND ROCK RIFT AT 215 PM EDT
  LOOMIS AND BEERSTON AT 220 PM EDT
  WALTON AT 225 PM EDT
  COLCHESTER AT 230 PM EDT
  HAMDEN AT 235 PM EDT
  DELHI AT 245 PM EDT
  EAST DELHI AND ANDES AT 250 PM EDT
  BOVINA CENTER AT 255 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 4220 7548 4203 7540 4221 7441 4247 7451

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:50 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 10:50 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 AM EDT MON JUL 21 2003

RADAR SHOWS TWO SML MCV-LIKE SYSTEMS WEAKENING AS THEY MOV E-NE ACRS
C NY. THIS ACVTY WILL CONT TO MOV ACRS MUCH OF NRN AND WRN CWA THRU
THE DAY. WITH PLENTY OF CLDS ARND IN THE CURRENT RAIN AREAS I DON/T
SEE MUCH POTENTIAL FOR SIG DESTABLIZATION IN THESE AREAS. NE PA
APPEARS THAT IT WILL REMAIN PS THRU A GOOD PART OF AFTRN WITH DWPTS
IN THE MID 60S AND AFTRN MAX TEMPS LIKELY EXCEEDING 80 DEGREES. AMS
WILL DESTABLIZE FROM SUNSHINE TO A POINT TO SUPPORT TSRA. CAPE IS
RATHER NARROW AND SKINNY IN THE ETA BUFKIT IN NE PA. THINK POTENTIAL
FOR SVR IS SMALL AND WILL NOT ISSUE AN SPS. THE SLGHT RISK IS
MENTIONED IN THE HWO. MODELS SUGGEST ACVTY CONTS TO SLOLY WORK E AND
EVENTUALLY STALLS OUT IN NERN PA AND ERN NY AS SFC BNDRY BECOMES
PARRALLEL TO UPR FLO. THIS SET UP CUD SPELL POTENIAL FOR HVY
RAINFALL AS A FEW WAVES RIDE NE ALONG THIS BNDRY THRU WED. PW/S WILL
RUN OVR 1.5 INCHES THRU A GOOD PART OF TUE INDICATIVE OF MOISTURE IN
PLACE. MODEL QPF/S ALSO SHOW A WIDE BAND OF OVR 2 INCHES FROM SE
ACRS PARTS OF C NY TO EXTREME NE PA. THIS SUGGESTS THAT THERE CUD BE
A NARROW BAND OF EXCESSIVE RAINFALL IN OUR ERN ZONES FM TON INTO
WED. HARD TO PINPOINT WHERE AND WHEN THIS WILL OCCUR SO NO FLASH
FLOOD WATCHES ATTM. WILL CONSIDER ESF THIS AFTRN FOR NEXT COUPLE OF
DAYS TO HIGHLIGHT POTENTIAL FOR LOCALIZED FLASH FLOODING ASSUMING
12Z GUIDC CONTS TO SUPPORT THE ABV.

.BGM...NONE.
NICOSIA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 9 hours 33 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.

HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.

CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.

JAB

In the hours before

Special weather statement, Jul 21, 1:43 PM EDT, 25 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT MON JUL 21 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 800 PM EDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CHEMUNG...CORTLAND...SCHUYLER...STEUBEN...TIOGA AND
TOMPKINS.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

NICOSIA
Local storm report, Jul 21, 2:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

JFC
Local storm report, Jul 21, 2:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN
                                          WIND EST 60 MPH

440 PM     CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

530 PM     ATHENS                    PA   TREES AND WIRES DOWN
07/21/03   BRADFORD                       ON ROAD - ROADS CLOSED

JFC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:45 PM EDTSevere Thunderstorm WarningBGMBroome60 min
Jul 21, 2:10 PM EDTSevere Thunderstorm WarningBGMDelaware50 min
Jul 21, 2:55 PM EDTSevere Thunderstorm WarningBGMChemung35 min
Jul 21, 2:59 PM EDTSevere Thunderstorm WarningBGMDelaware21 min
Jul 21, 4:00 PM EDTSevere Thunderstorm WarningBGMSteuben45 min
Jul 21, 4:22 PM EDTTornado WarningBGMSteuben23 min
Jul 21, 4:44 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga61 min
Jul 21, 4:46 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga59 min
Jul 21, 5:03 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins57 min
Jul 21, 5:33 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland57 min
Jul 21, 5:57 PM EDTSevere Thunderstorm WarningBGMChenango48 min
Jul 21, 6:22 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego53 min
Jul 21, 6:43 PM EDTSevere Thunderstorm WarningBGMSullivan62 min
Jul 21, 6:44 PM EDTSevere Thunderstorm WarningBGMSullivan61 min
Jul 21, 7:08 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego27 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.